New Mexico, 2014

Damaging Winds in New Mexico, June 3, 2014

June 3, 2014 · NWS ABQ · 2 events in 1 county or zone

A surface low pressure system was positioned across portions of eastern New Mexico. In the upper levels of the atmosphere, high pressure was sprawled across southern and portions of eastern New Mexico with an elongated trough of lower pressure stretched from southwest Canada to northern California.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A surface low pressure system was positioned across portions of eastern New Mexico. In the upper levels of the atmosphere, high pressure was sprawled across southern and portions of eastern New Mexico with an elongated trough of lower pressure stretched from southwest Canada to northern California. Southwest flow dominated the weather pattern with some afternoon gusty winds and showers across the high terrain. During the late afternoon and early evening hours, dry, high-based showers tracked northeast across the central highlands near McIntosh that resulted in a dry microburst that overturned a semi-trailer truck as well as damaged other structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 3, 2:31 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 3, 2:31 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
331 PM MDT TUE JUN 3 2014

...RECORD AND NEAR RECORD WARMTH CONTINUING THROUGH WEDNESDAY...

.SYNOPSIS...
A HIGH PRESSURE SYSTEM OVER SOUTHEAST NEW MEXICO WILL SHIFT
NORTHWESTWARD ON WEDNESDAY RESULTING IN ANOTHER DAY OF RECORD AND
NEAR RECORD HIGH TEMPERATURES. THE RECORD HIGHS THEN TREND UPWARD
DURING THE LATTER HALF OF THE WEEK...AND FORECAST HIGHS TREND
DOWNWARD AS AN UPPER LEVEL TROUGH SLOWLY APPROACHES FROM THE WEST.
THIS UPPER TROUGH WILL DRAW SOME LOW LEVEL MOISTURE INTO THE
PLAINS DURING THE LATTER HALF OF THE WEEK WITH A CHANCE FOR
THUNDERSTORMS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN EACH
AFTERNOON AND EVENING. A STRONGER BACK DOOR COLD FRONT IS FORECAST TO
PLUNGE SOUTH AND WESTWARD THROUGH THE PLAINS LATE SATURDAY AND
SATURDAY NIGHT WITH A BETTER CHANCE OF SHOWERS AND STORMS AND A
WELCOME REPRIEVE FROM THE HEAT THROUGH SUNDAY.

&&

.DISCUSSION...
FORECAST CHALLENGE THIS AFTERNOON HAS BEEN FIGURING OUT WHERE TO
PLACE DRY LINE THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN.
CELLS ALONG THE WESTERN FRINGE WILL TEND TO BE DRIER WITH GUSTY
WINDS AND LITTLE OR NO RAIN. INDICATED THIS IN THE WEATHER
GRIDS...BUT IT IS DEFINITELY NOT AN EXACT SCIENCE. THE SAME AREA
MAY SEE A MIXTURE OF WET AND DRY STORMS...BUT THE AREAL TREND IS
DRIER WEST AND WETTER EAST.

A MORE CONFIDENT AREA FOR PRECIP THIS WEEK IS THE NE
PLAINS...WHERE MODELS HAVE A WEAK COLD FRONT SAGGING INTO THE AREA
LATE WEDNESDAY NIGHT. THIS FRONT LOOKS TO BRING SOME MOISTURE WITH
IT...AND IT SHOULD LINGER ACROSS THE NORTHEAST AND EVENTUALLY EAST
CENTRAL AREAS THROUGH AT LEAST FRIDAY. THE SLOWLY APPROACHING UPPER
TROUGH FROM THE WEST WILL PASS NORTH OF NEW MEXICO AND CLIP NORTHEAST
AREAS ON FRIDAY. LOOK FOR AN IMPROVED CHANCE OF SHOWERS AND STORMS
ALONG AND EAST OF THE SANGRE DE CRISTOS FRIDAY AFTERNOON AND EVENING.

THUNDERSTORM CHANCES SHOULD IMPROVE FURTHER LATE SATURDAY THROUGH
SUNDAY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS AN UPPER
LEVEL TROUGH AMPLIFIES OVER EASTERN NEW MEXICO AND A STRONGER BACK
DOOR COLD FRONT PLUNGES SOUTH AND WESTWARD. AIDED BY THUNDERSTORM
OUTFLOWS THIS FRONT WILL PROBABLY PUSH THROUGH GAPS IN THE CENTRAL
MOUNTAIN CHAIN WITH A GUSTY EAST WIND BELOW CANYONS IN THE RIO
GRANDE VALLEY LATE SATURDAY NIGHT INTO SUNDAY MORNING. DEPENDING
ON HOW MUCH MOISTURE THE FRONT PUSHES INTO THE CENTRAL VALLEY
WITH...SOME DRIER VARIETY THUNDERSTORMS WILL BE POSSIBLE FROM THE
CENTRAL VALLEY TO THE CONTINENTAL DIVIDE SUNDAY AND MONDAY.
MEANWHILE...WETTER VARIETY CELLS SHOULD PERSIST IN THE EAST UNDER
COOLER TEMPERATURES.

44

&&

.FIRE WEATHER...
THICKER HIGH CIRRUS STARTED THE MORNING AND MOST LIKELY REDUCED
MIXING DURING THE MORNING HOURS. THE CIRRUS HAS THINNED IN AREAS AND
GUSTIER WINDS HAVE OVERSPREAD THE AREA. PATCHES OF RED FLAG WIND
SPEEDS FAVORING THE HIGHEST RIDGES AND AREAS TO THE LEE OF THE
CENTRAL MTNS WILL CONTINUE INTO THE EARLY EVENING. NOT A WIDESPREAD
RED FLAG EVENT BUT TODAY IS A WIDESPREAD CRITICAL FIRE WEATHER EVENT
DUE TO THE VERY DRY AIRMASS AND HOT TEMPERATURES/HIGH MIXING HEIGHTS.
CIRRUS TOOK A LITTLE OF THE LUSTER AWAY BUT NOT ENOUGH TO REDUCE IT
TO NON CRITICAL STATUS. WILL LEAVE THE RED FLAG FOR TODAY CONTINUE
UNTIL EVENT EXPIRATION OF 8 PM.

THE UPCOMING 3 TO 4 DAYS WILL TRANSITION INTO MORE OF A SUPER HAINES
SCENARIO WITH SPOTTY RED FLAG WIND SPEEDS FAVORING THE HIGHER
TERRAIN AND THE HIGH PLAINS ADJACENT TO THE EAST OF THE CENTRAL
MTNS. DOESNT APPEAR THAT A RED FLAG WILL BE NEEDED BUT WILL USE
TRUMPED UP HEADLINES ABOUT HOT...DRY...UNSTABLE CONDITIONS.

CONFIDENCE IS HIGH THAT A DYNAMIC DRY SLOT WILL NUDGE INTO NORTHWEST
PORTIONS OF THE FORECAST AREA TONIGHT AND THEN OVERSPREAD A GOOD
PORTION OF THE AREA...ESPECIALLY WEST/CENTRAL DURING THE NEXT FEW
DAYS. THIS DRY SLOT HAS SOME SIGNIFICANT DRY AIR. CURRENT DOWNSTREAM
OBS SUCH AS THE GRAND CANYON SHOW DEWPOINTS WELL IN THE NEGATIVE
RANGE. THIS IS INDICATIVE OF AIRMASS ASSOCIATED WITH THIS DRY SLOT.
THE VERY DRY AIRMASS COMBINED WITH WELL ABOVE NORMAL OR NEAR RECORD
HIGH TEMPERATURES WILL FUEL SUPER HAINES READINGS FAVORING WESTERN
AND CENTRAL AREAS THROUGH SATURDAY. RH RECOVERIES WILL ALSO BE
NOTICEABLY LOW...ESPECIALLY WITHIN MIDSLOPE AREAS.

THE OTHER FIRE WX FEATURE TO WATCH WILL BE THE DRYLINE. THE DRYLINE
EDGED BACK FURTHER WEST THAN ANTICIPATED LAST NIGHT BUT SHOULD STAY
EAST OF THE CENTRAL MTNS TONIGHT. RH RECOVERIES TONIGHT SHOULD BE MODERATE
TO GOOD EAST OF A LINE FROM DES MOINES TO SANTA ROSA TO FORT SUMNER.
POOR RECOVERIES WILL BE FOUND TO THE WEST OF THAT LINE. SOME
ISOLATED STORMS WILL BE POSSIBLE ALONG THIS DRYLINE BOUNDARY DURING
THE EVENING. CURRENTLY SEEING SOME DEVELOPING CUMULUS ON VISIBLE
SATELLITE IMAGERY ASSOCIATED WITH THIS FEATURE. DUE TO MORE OF A
WESTERLY FLOW...THE DRYLINE SHOULD REMAIN NEAR THE TEXAS STATE LINE
WEDNESDAY NIGHT BUT THEN MOVE BACK OVER THE EASTERN PLAINS OF NEW
MEXICO THURSDAY NIGHT AS A BACK DOOR COLD FRONT SWINGS IN. MODELS
ARE AT ODDS WITH THE STRENGTH AND PENETRATION WESTWARD OF THIS COLD
FRONT. NAM IS MUCH MORE BULLISH THAN GFS. DECIDED TO HEDGE A LITTLE
TOWARDS THE NAM BUT NOT ALL THE WAY. DRYLINE THUNDERSTORMS WILL BE
POSSIBLE ALONG THIS BOUNDARY...WHEREVER IT ENDS UP.

A MODERATELY STRONG BELT OF WINDS WILL BE FOUND OVER THE FORECAST
AREA THROUGH THE NEXT FEW DAYS. DAYTIME MIXING WILL BRING SOME OF
THESE STRONGER WIND SPEEDS DOWN TO THE SURFACE. AGAIN...AS
MENTIONED...MORE LOCALIZED RED FLAG WIND SPEEDS SO WATCHES/WARNINGS
ARE NOT ANTICIPATED THOUGH BREEZES WILL CERTAINLY BE FELT. MODELS SHOWS
THE HIGH CIRRUS THINNING SOME DURING THE DAY ON WEDNESDAY ALTHOUGH
SHOULD REMAIN OVERHEAD. MUCH LESS CIRRUS ON THURSDAY AND FRIDAY AND
CONFIDENCE IS PRETTY GOOD ABOUT THIS TREND.

A WEAK PACIFIC TROUGH IS STILL EXPECTED TO GRADUALLY MOVE OVER THE
ROCKIES REGION FRIDAY/SATURDAY BUT THE BELT OF UPPER LEVEL WINDS
ASSOCIATED WITH THE PAC TROUGH DOESNT APPEAR TO BE ALL THAT STRONG.
WILL CONTINUE TO MONITOR. A STRONGER BACK DOOR COLD FRONT IS STILL
EXPECTED TO PUSH INTO THE EASTERN PLAINS DURING THE WEEKEND PERIOD
AND PROBABLY PUSH BACK INTO THE RIO GRANDE VALLEY SATURDAY NIGHT.
MODIFIED DEWPOINT/HUMIDITY GRIDS TO SHOW THAT MORE PRONOUNCED
HUMIDITY PUSH. SOME THUNDERSTORM CHANCES REMAIN ALONG THIS
BOUNDARY/MOISTURE PUSH.

50

&&

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS EXPECTED NEXT 24 HRS. CONSISTENT STREAM OF HIGH
CIRRUS CLOUDS WILL MOVE OVERHEAD. WIND WILL BE THE MAIN AVIATION
HAZARD. LOOK FOR GUSTS BETWEEN 30 TO 40 KT AT TIMES AT MOST
TERMINAL SITES AS THE AFTERNOON PROGRESSES. WINDS WILL DECOUPLE OR
LOWER ONCE THE SUN GOES DOWN. SOME OF THE ATMOSPHERIC MIXING
LEADING TO THE STRONG WIND FLOW WILL REDUCED SOMEWHAT BY THE
CIRRUS CLOUDS. NOT EXPECTING AWW SPEEDS AT ABQ AT THIS TIME.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  90  48  90 /   0   0   0   0
DULCE...........................  42  85  40  87 /   5   0   0   0
CUBA............................  49  86  46  88 /   0   0   0   0
GALLUP..........................  46  88  41  88 /   0   0   0   0
EL MORRO........................  40  85  37  84 /   0   0   0   0
GRANTS..........................  47  89  41  88 /   0   0   0   0
QUEMADO.........................  51  89  47  87 /   0   0   0   0
GLENWOOD........................  50  98  48  95 /   0   0   0   0
CHAMA...........................  40  80  38  80 /   0   0   0   5
LOS ALAMOS......................  58  87  57  86 /   0   0   0   5
PECOS...........................  57  86  56  84 /   5   5   0   5
CERRO/QUESTA....................  46  84  44  82 /   0   5   0  10
RED RIVER.......................  47  76  47  73 /   0   5   0  20
ANGEL FIRE......................  38  81  38  78 /   0   5   0  20
TAOS............................  47  88  44  85 /   0   5   0   5
MORA............................  52  86  51  84 /   5   5   0  10
ESPANOLA........................  53  93  53  92 /   0   0   0   5
SANTA FE........................  58  87  57  86 /   0   5   0   5
SANTA FE AIRPORT................  55  91  52  91 /   0   0   0   5
ALBUQUERQUE FOOTHILLS...........  65  94  63  93 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  65  98  64  96 /   0   0   0   0
ALBUQUERQUE VALLEY..............  63  99  62  97 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  64  98  63  97 /   0   0   0   0
LOS LUNAS.......................  60 100  59  98 /   0   0   0   0
RIO RANCHO......................  63  97  62  97 /   0   0   0   0
SOCORRO.........................  67 101  64 102 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  60  90  58  94 /   0   0   0   5
TIJERAS.........................  61  91  57  92 /   0   0   0   5
MORIARTY/ESTANCIA...............  52  92  48  89 /   5   0   0   5
CLINES CORNERS..................  57  90  57  90 /   5   5   0   5
GRAN QUIVIRA....................  63  92  59  93 /   5   5   0   5
CARRIZOZO.......................  65  96  63  97 /   0   5   5   5
RUIDOSO.........................  60  90  59  92 /   5  10   5  10
CAPULIN.........................  58  86  57  81 /   5   5   5  20
RATON...........................  53  90  53  89 /   5   5   5  20
SPRINGER........................  54  92  54  90 /   5   5   5  10
LAS VEGAS.......................  56  89  54  88 /   5   5   5  10
CLAYTON.........................  65  95  63  85 /  10  10  10  10
ROY.............................  62  91  60  89 /   5   5   5  10
CONCHAS.........................  65 101  64  95 /  10  10  10  10
SANTA ROSA......................  65  99  64  95 /   5   5  10  10
TUCUMCARI.......................  69 103  69 100 /  10  10  10  10
CLOVIS..........................  65 100  65  97 /  10  10  20  10
PORTALES........................  65 101  66  98 /   5  10  20  10
FORT SUMNER.....................  68 101  68  98 /  10  10  10  10
ROSWELL.........................  68 106  67 106 /   5  10   5  10
PICACHO.........................  66  99  65  99 /  10  10  10  10
ELK.............................  65  95  63  94 /   5  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>109.

&&

44
Hazardous weather outlook, Jun 3, 4:06 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
506 AM MDT TUE JUN 3 2014

NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
506 AM MDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
STRONG OUTFLOW/DOWNBURST WINDS FROM DRYLINE THUNDERSTORMS ARE
POSSIBLE ACROSS THE SOUTH CENTRAL MOUNTAINS NORTHEAST TO NEAR
CLAYTON THIS AFTERNOON AND EVENING.

IN ADDITION...A RED FLAG WARNING IS IN EFFECT FOR DRY...HOT...
UNSTABLE AND WINDY CONDITIONS THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
STRONG THUNDERSTORMS ARE POSSIBLE EAST OF THE CENTRAL MOUNTAIN
CHAIN THROUGH SUNDAY.

DRY...HOT AND UNSTABLE CONDITIONS WILL PERSIST ACROSS CENTRAL AND
WESTERN PORTIONS OF THE AREA THROUGH FRIDAY AND MAY CREATE MORE
CRITICAL FIRE WEATHER CONDITIONS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY FOR THE EASTERN
PLAINS AND SOUTH CENTRAL MOUNTAINS DUE TO THE POTENTIAL FOR STRONG
THUNDERSTORMS.

11

The radar

The Albuquerque radar (KABX), 77 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Torrance

When
June 3, 4:06 PM MST to 4:16 PM MST
Where
Torrance County, Mc Intosh
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
34.870, -106.050

Reports included an overturned semi-trailer truck, downed radio tower and near complete destruction of a barn-like structure.

Thunderstorm Wind, Torrance

When
June 3, 5:06 PM MST to 5:16 PM MST
Where
Torrance County, (Cqc)clines Corners
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -105.660

The CQC ASOS at Clines Corners recorded a peak wind gust to 63 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510384, 510385.